Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 204, NWS Wichita, KS

July 9, 2003Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2003, 5:48 PM CDT for Rice County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 5:48 PM CDT (22:48 UTC)
Expired
Jul 9, 2003, 6:45 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Rice County, KS

The radar

The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-509 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 092248
SVRICT
KSC159-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 645 PM CDT.

* AT 547 PM CDT...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE    
HAIL 5 MILES NORTH OF LYONS. THIS SEVERE THUNDERSTORM WAS MOVING 
SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LYONS AROUND 555 PM CDT...
  9 MILES SOUTHWEST OF LITTLE RIVER AROUND 600 PM CDT...
  7 MILES NORTHEAST OF STERLING AROUND 625 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER SHELTER.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 645 PM CDT.

LAT...LON 3847 9797 3847 9834 3818 9823 3821 9794

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:37 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 3:37 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED JUL 9 2003

TNGT:
MAIN FOCUS WL BE FNT PUSHING ACRS THE AREA.  SOME OF THE STORMS WL
LKLY BE SVR GIVEN 2-3K CAPE AND DRY AIR/DRY ADIABATIC LAPSE RATES.
DOWNBURST WINDS SHUD BE PRIMARY THREAT.  APPRS THAT PCPN WL CLR ICT
ARND 06Z AND FAR SE KS BY 12Z.  DRIER AIR AND CLRG SKIES SHUD ALLOW
TEMPS TO FALL CONSIDERABLY IN RSL/GBD AREAS.

THU:
SHUD BE FAIRLY NICE DAY WITH DRIER AIR AND LGT WNDS REGION WIDE.
SOME CONCERN IF WINDS PICK UP GIVEN DNSLP COMP AND DRY AIRMASS...
THAT TEMPS COULD BE EVEN WARMER IN NW SXNS.

THU NGT-SUN:
BIG QUESTION IS RETURN OF MSTR/FNT.  NOT AT ALL CLR WHEN THIS WL
BE...WITH A LOT OF VARIATION FM MODEL TO MODEL.  THROW IN NW FLOW
ALF AND PCPN COULD BE PSBL ABT ANY TIME.  CLIMO WOULD FAVOR THE
EVE/OVNGT PERIODS.  GIVEN UNCERTAINTY...AND ONLY NOGAPS/MM5 DATA...
OPTED TO BASICALLY GO WITH EXISTING FCST.  DID NIX POPS IN FAR SW
SXNS ON FRI AFTN.  SOME CHC FOR PCPN ON FRI NGT AND KEEP THAT
GOING.  MAY BE A BETTER CHC ON SAT NGT...MAINLY E OF FLINT HILLS...
WITH WEAK RIPPLE IN NW FLOW...COMBINED WITH H85-H7 WARM AIR ADVCTN.
HOWEVER OPTED NOT TO INCLUDE IT YET GIVEN WIDE RANGE OF MODEL OUTPUT
AND DIVERGENCE OF OPINION IN ADJACENT OFFICES..

MON-WED:
UPR RDG SHUD BUILD ACRS THE PLAINS.  AGN SOME DISCREPANCY BETWEEN
GFS/ECMWF RUNS...WHICH WOULD DETERMINE WHETHER REGION IS IN NW FLOW
ALF OR UNDER RGD.  OPTED TO STAY CURRENT COURSE WITH DRY AND WARMING
TREND THRU TUE AND THEN VRY SLGTLY COOLER WED AS DEWPTS INCR.

FCSTID =   17/HOWERTON
ICT   67  93  66  95 /  40   0  10  10
HUT   65  93  65  95 /  50   0  10  10
EWK   66  92  67  94 /  50   0  10  10
EQA   67  92  67  94 /  30   0  10  10
WLD   69  94  67  96 /  40  10  10  10
RSL   61  94  64  96 /  10   0  10  10
GBD   62  94  64  96 /  20   0  10  10
SLN   65  92  65  94 /  30   0  10  10
MPR   66  92  67  94 /  50   0  10  10
CFV   69  87  65  90 /  60  10  10  10
CNU   67  88  65  90 /  60  10  10  10
K88   67  88  65  90 /  60   5  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 9, 4:05 AM CDT, 13 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL PUSH INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON. IN ADDITION, A STRONG UPPER AIR DISTURBANCE AND
ASSOCIATED UPPER LEVEL JET WILL APPROACH THE REGION. THE ATMOSPHERE
AHEAD OF THE COOL FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON.
THE COMBINATION OF FORCING FROM THE DISTURBANCE AND THE COOL FRONT
WILL BE SUFFICIENT TO BREAK THE CAP AFTER 2 OR 3 PM TODAY. IT IS
EXPECTED THAT SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF
A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE
THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD AFTER 6 PM
TONIGHT...ESPECIALLY SOUTHEAST OF THE KANSAS TURNPIKE. DAMAGING
WINDS AND LARGE HAIL WILL ACCOMPANY ANY SEVERE STORMS THIS
AFTERNOON. AS THE STORMS MOVE INTO SOUTHEAST KANSAS THIS EVENING, IT
IS POSSIBLE THAT AN ISOLATED TORNADO COULD OCCUR...ALTHOUGH DAMAGING
WINDS AND LARGE HAIL APPEAR TO BE THE MORE LIKELY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS
THE AREA. IT IS STILL TOO EARLY TO DETERMINE IF THE STORMS WILL
BRING A THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY AFTER 3 PM
TODAY...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A
WICHITA TO EUREKA LINE. SPOTTER ACTIVATION IS THEN ANTICIPATED
SOUTHEAST OF THE KANSAS TURNPIKE AFTER 6 PM TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

In the hours before

Local storm report, Jul 9, 5:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED JUL 09 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0544 PM     5 N LYONS                KS       0.88 INCH HAIL
07/09/2003  RICE                              NICKEL SIZED HAIL IN LYONS
                                              AREA

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:11 PM CDTSevere Thunderstorm WarningICTSaline64 min
Jul 9, 5:20 PM CDTSevere Thunderstorm WarningICTEllsworth55 min
Jul 9, 6:00 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Jul 9, 6:09 PM CDTSevere Thunderstorm WarningICTSaline66 min
Jul 9, 6:24 PM CDTSevere Thunderstorm WarningICTMarion66 min
Jul 9, 6:25 PM CDTSevere Thunderstorm WarningICTReno65 min
Jul 9, 6:42 PM CDTTornado WarningICTReno63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.